Virginia, 2011Tornadoes and Hail in Virginia, April 8, 2011
April 8, 2011 · NWS RNK · 15 events in 6 counties and zones
A high pressure centered over New England helped push a back door cold front to the vicinity of the Blue Ridge Mountains. Warm and unstable air in advance of this front, combined with an upper level low pressure system, resulted in the development of severe thunderstorms along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 9
- Property damage
- $5.3 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high pressure centered over New England helped push a back door cold front to the vicinity of the Blue Ridge Mountains. Warm and unstable air in advance of this front, combined with an upper level low pressure system, resulted in the development of severe thunderstorms along the front. The strongest storms occurred right along the boundary, where two tornadoes hit Pulaski County. These two tornadoes were the first documented in Pulaski County since records began in 1950.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 5:42 PM EST, 49 minutes earlier.
Area forecast discussion, Apr 8, 5:42 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT FRI APR 8 2011
.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO SATURDAY NIGHT. WEAK UPPER
LEVEL IMPULSES WILL TRACK ALONG THE FRONT THIS EVENING AND AGAIN
SATURDAY BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS TO PARTS OF
THE REGION. THE FRONT WILL LIFT BACK NORTH OF THE AREA SUNDAY
AHEAD OF ANOTHER STRONG COLD FRONT THAT WILL IMPACT THE REGION
LATE MONDAY WITH MORE SHOWERS AND STORMS.
&&
.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH WW# 107 IN EFFECT UNTIL MIDNIGHT FOR THE
WESTERN CWA. HAVE HAD REPORTS OF LARGE HAIL WITH THESE STORMS AND
WIND GUSTS NEAR 60 MPH. CAPE AROUND 1000 J/KG COVERS AN AREA FROM
BLF-MWK AND POINTS WEST. THIS IS WHAT IS FEEDING THE STORMS.
ALL OF THE FORECAST AREA GOT INTO THE STABLE AIRMASS...BUT THERE
ARE ALREADY BREAKS OF SUN IN THE FAR SWRN VA MTNS AND SE WV...SO
WRN FRINGES SHOULD DE-STABILIZE FAIRLY QUICKLY WITH A SURGE OF MID
TO UPPER 50S SFC DEWPOINTS INTO THE WRN SLOPES OF THE APPLNS. A
FAIRLY STRONG SHORT WAVE AND JET STREAK MOVG THRU THE OHIO VALLEY
WILL PASS ACROSS THE CENTRAL APPLNS THIS EVENING. THE AIRMASS
ACROSS KY AND TN HAS BECOME MODERATELY UNSTABLE WITH SFC BASED
CAPE 1500 TO 2000 J/KG. A LINE OF STORMS IS ALREADY DEVELOPING
FROM NEAR HTS...SWWD INTO NERN KY. BELIEVE THAT THIS LINE WILL BE
MOVG TO THE SOUTHEAST...AND IMPACT WRN SECTIONS OF THE CWA. I HAVE
TSTMS IN THE FORECAST IN THE WRN PORTIONS OF THE CWA...AND HAVE ADDED
IN GUSTY WINDS AT THIS POINT. FAR WRN SECTIONS CONTINUE TO BE
OUTLOOKED FOR A SLIGHT RISK OF SVR TSTMS...GENERALLY NEAR AND TO
THE WEST OF INTERSTATE 77...EXCEPT FOR MOST OF SE WV. THINK THAT
ANY LINES OF STORMS THAT MOVE IN THIS EVENING WILL WEAKEN AS THEY
MOVE INTO THE STABLE WEDGE. ONCE THE SHORT WAVE PASSES...THE WEDGE
REALLY GETS LOCKED IN AS THE LOW LEVEL FLOW BACKS TO THE NORTHEAST
AND EAST WITH A WEAK SFC LOW THAT DEVELOPS UNDER THE SHORT WAVE.
LOWS TONIGHT WILL BE ON THE MILD SIDE WITH LOTS OF CLOUDS.
FOR SATURDAY STRONG WEDGE WILL BE IN PLACE TO START THE DAY. I
HAVE GONE VERY CLOSE TO THE COLDER MET GUIDANCE FOR HIGH
TEMPS...ESPECIALLY IN THE SW VA PIEDMONT WHERE THE WEDGE MAY HOLD
ALL DAY LONG. I BRING SCT TSTMS INTO THE FAR WEST IN THE
AFTERNOON- LOOKS LIKE ANOTHER SHORT WAVE MAY HELP ORGANIZE STORMS
AGAIN SAT AFTERNOON...BUT THE MOST UNSTABLE AIRMASS SHOULD BE WEST
AND SOUTH OF THE CWA.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WHATEVER SHOWERS AND SCATTERED THUNDERSTORMS THAT DO DEVELOP ACROSS
MAINLY THE SOUTHWESTERN PORTIONS OF THE CWA IN THE MORE UNSTABLE
AIR...SHOULD BE TAPERING OFF SATURDAY NIGHT BUT STILL HAVE CHANCE
POPS INTO EARLY SUNDAY MORNING AS THE ACTIVITY ALONG THE WEAK SW-NE
BOUNDARY ACROSS THE AREA SHOULD DIMINISH. EXPECT SUBSTANTIAL WARMING
ON SUNDAY AS WEAK SURFACE HIGH OFF THE ATLANTIC COAST AND DEEPENING
CENTRAL U.S. TROUGH COMBINE TO BRING STRONGER SOUTHWEST FLOW ACROSS
THE AREA. THIS SHOULD SCOUR OUT THE REMAINING WEDGE EVEN ACROSS THE
NORTHEASTERN PARTS OF THE FORECAST AREA AS H85 TEMPS JUMP INTO THE
+12 TO +16 RANGE. GUIDANCE AND THICKNESS TOOLS YIELDING HIGHS INTO
THE LOW 80S ACROSS MOST OF THE FORECAST AREA WITH FULL SUN. EVEN IF
CLOUDS BREAK UP A LITTLE LATER TO THE NORTHEAST SHOULD SEE A RAPID
WARMUP WITH DAYTIME MIXING. MILD OVERNIGHT SUNDAY WITH INCREASING
SOUTH FLOW AND TEMPS MAINLY 50S TO LOW 60S.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.
AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
BACKDOOR COLD FRONT HAS MOVED FAR ENOUGH SOUTH AND WEST TO PUT ALL
OF THE BLACKSBURG CWA AIRPORTS IN A COOLER MORE STABLE
AIRMASS. CIGS FOR THE MOST PART ARE VFR AND WILL REMAIN THAT WAY
THROUGH THE AFTERNOON. HOWEVER...A VERY UNSTABLE AIRMASS IS
DEVELOPING IN THE TENNESSEE AND LOWER OHIO VALLEYS...AND SCATTERED
TO NUMEROUS TSTMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE...AND MOVE TOWARD THE CWA
FROM THE NORTHWEST AND WEST. BLUEFIELD AND LEWISBURG ARE ON THE
EDGES OF THE STABLE AIRMASS...AND MAY EXPERIENCE STRONGER TSTMS BY
EARLY THIS EVENING. I HAVE INCLUDED VCNTY TSTMS IN THEIR TAFS FOR
3 HOUR PERIOD. REST OF THE SITES ARE LIKELY TO SEE SOME SHOWERS
WHICH WILL BE REMNANTS OF THE TSTMS PASSING THROUGH. LATE TONIGHT
IN THE WAKE OF THE UPPER LEVEL DISTURBANCE...LOW MVFR TO IFR CIGS
AND VSBYS ARE LIKELY ALL SITES...ESPECIALLY ALONG AND EAST OF THE
BLUE RIDGE WHERE A LOW LEVEL EASTERLY FLOW WILL DEVELOP. ONCE THE
LOWER CIGS AND VSBY GET LOCKED IN...THEY WILL BE VERY SLOW TO LIFT
ON SATURDAY.
THERE WILL BE A POTENTIAL FOR SCT TSTMS AGAIN ALONG WHAT REMAINS
OF THIS FRONTAL BOUNDARY SATURDAY AFTERNOON AND EVENING...THIS
WILL BE IN THE WRN MTNS FOR THE MOST PART...AND MAY AFFECT
BLUEFIELD...BLACKSBURG AND LEWISBURG. A COLD FRONT WILL APPROACH
THE REGION LATE MONDAY...BRINGING A CHC OF LATE DAY TSTMS TO ALL
AREAS. VFR THEN RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY
WITH UPSLOPE MVFR CIGS AND A FEW -SHRA OVER SE WVA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ/PM
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/JJ
Hazardous weather outlook, Apr 8, 3:18 AM EST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EDT FRI APR 8 2011
NCZ001>004-018>020-VAZ007-009>013-015-016-032-WVZ042-090830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK-MERCER-
418 AM EDT FRI APR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS AND HAIL COULD OCCUR THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS COULD BE STRONG TO SEVERE SATURDAY AFTERNOON AND
AGAIN MONDAY WITH THE PASSAGE OF A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ043>045-
090830-
ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-SUMMERS-MONROE-
GREENBRIER-
418 AM EDT FRI APR 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
AND EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 8, 4:27 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT FRI APR 8 2011
WVZ045-082200-
GREENBRIER WV-
527 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RICHWOOD...
MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BEARTOWN STATE PARK AROUND 545 PM.
LAT...LON 3825 8039 3823 8035 3811 8035 3805 8026
3804 8021 3805 8018 3804 8017 3796 8026
3813 8064 3826 8045 3827 8044
DSSpecial weather statement, Apr 8, 4:46 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT FRI APR 8 2011
WVZ043-082215-
SUMMERS WV-
546 PM EDT FRI APR 8 2011
...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...
AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHADY
SPRING...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN HALF OF BLUESTONE LAKE...GET OUT
OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR BUCK AROUND 600 PM.
LAT...LON 3767 8070 3748 8084 3759 8110 3761 8107
3764 8107 3768 8100 3772 8098 3772 8095
3770 8090 3774 8091
DSLocal storm report, Apr 8, 5:49 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 5 NNE PETERSTOWN 37.47N 80.77W
04/08/2011 M58.00 MPH MONROE WV TRAINED SPOTTER
MEASURED WIND GUST TO 58 MPH. ALSO HAD PEA SIZE HAIL.
CURRENTLY WITHOUT POWER.
0636 PM HAIL 3 NE WENONAH 37.50N 81.22W
04/08/2011 E0.50 INCH MERCER WV TRAINED SPOTTER
HAIL MARBLE TO DIME SIZE COVERING THE GROUND.
0642 PM HAIL 3 ENE MATOAKA 37.44N 81.20W
04/08/2011 E1.00 INCH MERCER WV TRAINED SPOTTER
HAIL UP TO QUARTER SIZE REPORTED.
&&
CHENARDLocal storm report, Apr 8, 6:07 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL PRINCETON 37.37N 81.10W
04/08/2011 E0.50 INCH MERCER WV TRAINED SPOTTER
HAIL UP TO DIME SIZE COVERING THE GROUND.
&&
CHENARDSpecial weather statement, Apr 8, 6:10 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT FRI APR 8 2011
VAZ013-014-017-022>024-033>035-045>047-090015-
PULASKI-MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...PULASKI...BLACKSBURG...
FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...
ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX
710 PM EDT FRI APR 8 2011
...GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE...
AN AREA OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE
PROGRESSING EASTWARD THROUGH PORTIONS OF SOUTHWEST VIRGINIA. AREAS
BETWEEN BLACKSBURG...ROANOKE...LEXINGTON...BEDFORD AND LYNCHBURG CAN
EXPECT THIS PRECIPITATION. WHILE ISOLATED LOCATIONS MAY SEE A
BRIEF GUST APPROACH 40 MPH...BRIEF VERY HEAVY RAIN WILL BE A
GREATER THREAT. THIS HEAVY RAIN MAY QUICKLY FILL DITCHES AND CAUSE
PONDING ON ROADWAYS.
DS
Local storm report, Apr 8, 6:16 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI APR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 N PRINCETON 37.39N 81.10W
04/08/2011 E1.25 INCH MERCER WV TRAINED SPOTTER
HAIL UP TO HALF DOLLAR SIZE AND STRONG WINDS.
&&
CHENARDEvent by event
11 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Pulaski
- When
- April 8, 6:31 PM EST to 6:35 PM EST
- Where
- Pulaski County, 0.88 mi NW of Pulaski to Pulaski
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.060, -80.810
Thunderstorm winds caused a few large trees to snap off and there was minor roof damage to a couple of out buildings on Schrader Hill Road. A large oak tree also fell on top of a house and vehicle on Beth Scott Drive.
Hail, Pulaski
- When
- April 8, 6:35 PM EST to 6:37 PM EST
- Where
- Pulaski County, Pulaski
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.050, -80.800
Tornado, Pulaski
- When
- April 8, 6:35 PM EST to 6:38 PM EST
- Where
- Pulaski County, 0.18 mi WSW of Pulaski to 1.81 mi SE of Pulaski
- Rating
- EF2
- Path length
- 1.9 mi
- Path width
- 400 yd
- Injuries
- 9 direct, 0 indirect
- Property damage
- $3.9 million
- Reported by
- Emergency Manager
- Coordinates
- 37.049, -80.803
The tornado touched down along Mount Olivet Road and traveled southeast, with the most significant damage along Pulaski Street, Valley Road, and Maple Street. Several roofs were torn off homes, top floors of a couple homes were completely destroyed, a couple homes were knocked off their foundations, and numerous large trees were snapped off. Over 200 homes received some damage, with around 30 of these destroyed beyond repair.
Tornado, Pulaski
- When
- April 8, 6:42 PM EST to 6:47 PM EST
- Where
- Pulaski County, 1.95 mi N of Draper to 1.92 mi NNW of Hiwassee
- Rating
- EF1
- Path length
- 3.14 mi
- Path width
- 480 yd
- Property damage
- $1.4 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.028, -80.774
The tornado touched down on Highway 11 near the National Guard Armory. It then tracked southeast, with intermittent damage over a wooded area. More continuous damage was then observed as it crossed Interstate 81 at Draper near exit 92. In this area, there was significant damage to a gas station and many homes. One mobile home was completely destroyed and numerous trees were snapped off. The tornado lifted as it moved up a small ridge about 1.5 miles southeast of Old Baltimore Road.
Hail, Floyd
- When
- April 8, 7:02 PM EST to 7:12 PM EST
- Where
- Floyd County, Indian Vly to 1.8 mi ESE of Willis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.920, -80.550
Hail, Floyd
- When
- April 8, 7:12 PM EST
- Where
- Floyd County, 1.8 mi ESE of Willis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -80.450
Thunderstorm Wind, Floyd
- When
- April 8, 7:15 PM EST to 7:20 PM EST
- Where
- Floyd County, 2.07 mi S of Willis to 5.11 mi SSE of Union
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -80.480
One barn received damage from thunderstorm winds just south of Willis, and several trees were also blown down.
Hail, Floyd
- When
- April 8, 7:20 PM EST
- Where
- Floyd County, 5.11 mi SSE of Union
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -80.420
Hail, Patrick
- When
- April 8, 7:36 PM EST
- Where
- Patrick County, 0.69 mi S of Patrick Spgs
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 36.640, -80.200
Hail, Bland
- When
- April 8, 8:51 PM EST
- Where
- Bland County, Rocky Gap
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.230, -81.100
Hail, Pulaski
- When
- April 8, 9:05 PM EST
- Where
- Pulaski County, 0.88 mi SE of Dublin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.110, -80.690
Hail, Radford (C)
- When
- April 8, 9:05 PM EST
- Where
- Radford (C) County, 0.88 mi NW of Radford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.130, -80.570
Hail, Pulaski
- When
- April 8, 9:20 PM EST
- Where
- Pulaski County, Pulaski
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -80.800
Hail, Bland
- When
- April 8, 9:30 PM EST
- Where
- Bland County, Bland
- Measured
- 1 in hail
- Reported by
- County Official
- Coordinates
- 37.100, -81.120
Hail, Tazewell
- When
- April 8, 10:35 PM EST
- Where
- Tazewell County, Tazewell
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 37.120, -81.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, April 8 to 9, 20112 deaths · 8 events
- Hail and Damaging Winds in Kansas, April 8 to 9, 2011$4.4 million · 5 in hail · 58 events
- Wildfire in Texas, April 8 to 30, 2011$100,000 · 6 events
- Hail and Damaging Winds in Oklahoma, April 8 to 9, 2011$45,000 · 2.5 in hail · 17 events
- Hail and Damaging Winds in West Virginia, April 8, 2011$17,000 · 1.75 in hail · 35 events
- Hail and Damaging Winds in Oklahoma, April 8, 2011$7,000 · 4.25 in hail · 35 events
- Hail and Damaging Wind in West Virginia, April 8, 2011$25,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in Kentucky, April 8, 20111.75 in hail · 21 events
- Flood in Arkansas, April 8 to 14, 2011$25,000 · 1 event
- Hail in Missouri, April 8 to 9, 20111.75 in hail · 16 events
- Wildfire in Texas, April 8, 20111 injured · 1 event
- Frost and Freeze in California, April 8, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300125, 299790, 300147, 300159, 300168, 305530, 300171, 300170, 300173, 299779, 299791, 300160, 299792, 299780, 299783.